Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Nutrition for my Father's Parkinson's


  • Please log in to reply
1 reply to this topic

#1 Shira_Z

Shira_Z

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 25 February 2014 - 12:49 PM

H! My dad has been suffering from Parkinson's for nearly 20 years, since he was 50. (We didn't make the connection until recently, but his sense of smell was severely diminished by age 46, so he was likely early-onset.) Within the last year, he has had to start using a walker, and the medication is losing effectiveness. When the meds are working he is OK and sometimes even goes around carrying his walker, but sometimes he gets to the point that he can't walk even with the walker.

What do you recommend for him dietary-wise, and do recommend any alternative therapies, i.e. acupuncture / massage / guided imagery / Tai Chi / etc? He was in the hospital recently and tremoring quite badly and I did some guided imagery with him (OK made it up but...) and it did ease the tremors temporarily. I had him imagine that he was lying on a sunny beach (because of the noise and lights in the hospital) and do deep breathing.

 

The tremors began when he was mis-diagnosed as depressed, given Zoloft, and has a full-blown manic episode as a result. This was in 1995 when he was 50. He was initially diagnosed with essential tremor, and it wasn't until I believe 2008 that he was diagnosed with Parkinson's. 

 

He was hospitalized last year due to Stalevo overdose (he got confused as to the dosage and was taking 5 a day including 3 in the morning!). While he was taking the Stalevo all wrong he was having some horrible falling episodes but when it was working... well nothing seems to be as effective as the Stalevo was. 

 

My parents made aliyah to Israel for the socialized medicine; I don't know whether his neurologist is also a movement disorders specialist, but he does have access to some of the top Parkinson's specialists in the world. He was evaluated for DBS last fall and was found to not be a good candidate from a psychological POV. They said something about severe PTSD having something to so with the Parkinson's? (My parents lost their 1st 2 children in a fire before I was born. My father came home from work to find flames shooting out of the roof where my sister's bedroom was, and apparently that never left his vision for the next 12 years).

 

My father is taking:
Dopicar - 3/4 of a pill morning & evening; 1/2 in the afternoon

Dekinet - 1 pill morning / afternoon / evening

Requip - 2 mg in the morning
Sinemit - 1 pill at night

Seroquel - 1 at night (for delusions; I am not sure if this is from the meds or Parkinson's dementia)

 

Omnic - prostrate

Neoblock - cholesterol (or blood pressure)

Simvastatin - cholesterol (or blood pressure)
 

 



#2 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 2,905 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 25 February 2014 - 07:25 PM

Shira, regarding diet, he must be certain to take the Dopicar and Sinemet at least 30 minutes before meals for absorption into the bloodstream. As PD progresses, protein in meals is ever more likely to block absorption of levodopa. If he uses dairy products, you might omit these for a few weeks and see if there is any improvement in PD symptoms; milk protein has an abundance of the amino acids that compete with levodopa for absorption, and can block the medication for prolonged periods of time.

But let us consider other possible reasons why he may have difficulty walking. PD can affect the autonomic nervous system, which guides movement of the gastrointestinal tract, slowing it down. Does your father experience any bloating, gas, feeling full shortly after starting a meal? These could be signs of gastroparesis (slowed stomach emptying) which delays medication absorption and can increase PD symptoms.

Is he frequently constipated (having less than 3 bowel movements a week)? Prolonged constipation can block medication effectiveness.

I notice he takes Omnic for BPH – BPH can, in some cases, lead to urine retention and thereby to a urinary tract infection. This has a profound effect on medications, and UTIs can be very difficult to spot, especially in men.

A possible side effect of Dekinet is confusion, which could have contributed to his overdose of Stalevo. Requip can also cause confusion, along with dizziness, faintness, or lightheadedness when getting up from a lying or sitting position suddenly; drowsiness; falling; hallucinations;  unusual tiredness or weakness. Seroquel also has confusion as a possible side effect, along with dizziness.

While it is quite possible that his levodopa could be losing effectiveness, I would not discount the possibility of cumulative side effects of his multiple medications – difficulty walking could be in part due to dizziness, tiredness, and/or confusion due to medication side effects.

 

Regarding alternative therapies, massage can be very helpful, and acupuncture (also tui na) has been effective for some people. I encourage use of fatty fish several times a week -- it is a vital component of the gray matter of the brain and deficiency is associated with depression and/or cognitive impairment. I would include servings of fresh fruit, especially berries of all kinds. Honey in preference to sugar; whole grains in preference to refined grains; and a variety of freshly-prepared vegetables.

I hope this is helpful, but if not, write again, giving as much detail as possible – who is his caregiver, does he sort and select his own medication, etc. -- and I will try again. I wish the very best for your father, you, and your family.


 


Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users